Nevada, 2011Frost and Freeze in Nevada, February 2 to 3, 2011
February 2 to 3, 2011 · NWS VEF · 1 event in 1 county or zone
A strong cold front brought subfreezing temperatures to much of the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought subfreezing temperatures to much of the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 1, 9:07 PM PST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 1, 9:07 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 PM PST TUE FEB 1 2011
.SYNOPSIS...A STORM SYSTEM DROPPING INTO ARIZONA OVERNIGHT WILL
USHER IN MUCH COLDER AIR ACROSS THE AREA AS WELL AS GENERATE GUSTY
NORTH WINDS ESPECIALLY IN THE COLORADO RIVER VALLEY. WINDS WILL
LESSEN SLIGHTLY FOR WEDNESDAY BUT STILL REMAIN GUSTY. MOST AREAS
WILL SEE TEMPERATURES DROP TO OR BELOW FREEZING TONIGHT AND
WEDNESDAY NIGHT. HIGH PRESSURE ALOFT WILL BUILD INTO CALIFORNIA
THURSDAY INTO SATURDAY RESULTING IN A WARMING TREND.
&&
.UPDATE...THE REAL STRONG WIND GUSTS NEVER DID REALLY
MATERIALIZE TODAY AND SO FAR THIS EVENING WINDS HAVE BEEN STEADILY
DROPPING OFF. WITH LESS WIND TEMPERATURES HAVE BEEN DROPPING AS WELL
AS THE AREA REMAINS UNDER STRONG COLD AIR ADVECTION. WILL GO AHEAD
TO LOWER TEMPERATURES TONIGHT A FEW MORE DEGREES.
AS FOR THE WIND. WILL DOWNGRADE THE HIGH WIND WARNING TO A WIND
ADVISORY FOR THE LAKE MEAD NATL REC AREA THE REST OF TONIGHT AND
TOMORROW. WILL CANCEL THE WIND ADVISORY EARLY AS WELL FOR MUCH OF
THE AREA...WITH THE EXCEPTION OF SOUTHERN CLARK COUNTY...EASTERN SAN
BERNARDINO COUNTY AND SOUTHWEST MOHAVE COUNTY AS STRONGER GUSTS WILL
CONTINUE TO BE FUNNELED THROUGH NARROW CHANNELS OR CANYONS IN THE
VICINITY OF THE COLORADO RIVER VALLEY. UPDATED PRODUCTS ARE OUT OR
WILL BE SOON.
&&
.AVIATION...FOR MCCARRAN...WIND SPEEDS WILL GRADUALLY DECREASE
OVERNIGHT...BUT WILL REMAIN NORTHEASTERLY...AND SHOULD REMAIN ABOVE
12KTS THE VAST MAJORITY OF THE NIGHT. THESE CONDITIONS WILL LIKELY
PERSIST THROUGH WEDNESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH WINDS AROUND 10-20KTS WITH LOCAL GUSTS UP TO
40KTS CAN BE EXPECTED INTO THE EARLY EVENING. ALTHOUGH WINDS WILL
DECREASE SLIGHTLY OVERNIGHT...THEY WILL WILL REMAIN STRONG AND OUT
OF THE NORTH AT LEAST THROUGH THE DAY ON WEDNESDAY WITH GUSTS AROUND
30KTS...BEFORE FINALLY LESSENING WEDNESDAY NIGHT.
&&
.PREV DISCUSSION...
251 PM PST TUE FEB 1 2011
.SHORT TERM...SAY GOODBYE TO THE BREAK FROM WINTER WE HAVE BEEN
GETTING FOR THE PAST THREE WEEKS AT LEAST FOR THE NEXT FEW DAYS.
WATER VAPOR IMAGERY SHOWS THE MASSIVE MUCH TALKED ABOUT STORM SYSTEM
TAKING SHAPE OVER THE MIDDLE OF THE NATION WITH A NICE COMMA HEAD
STRUCTURE SHOWING UP ON SATELLITE. THE COLDER AIR FUNNELING INTO OUR
AREA IS BEING DRIVEN MORE BY A SECONDARY SYSTEM WHICH IS GETTING
YANKED SOUTHWARD ON THE BACK SIDE OF THIS LOW AND IS HEADING
SOUTHWARD ACROSS UTAH AT THE PRESENT TIME AND IS FORECAST TO ARRIVE
IN ARIZONA TONIGHT. ALTHOUGH THIS IS A MOISTURE LACKING FEATURE WE
MAY SEE A FEW SHOWERS (MORE LIKELY JUST SOME ENHANCED CLOUDINESS)
OVER THE HIGHER TERRAIN OF NORTHERN MOHAVE COUNTY AHEAD OF THE
ASSOCIATED SURFACE COLD FRONT THAT WILL MOVE ACROSS THE REGION THIS
EVENING. THE MAIN IMPACTS WITH THIS SYSTEM THIS EVENING THOUGH WILL
BE STRONG AND GUSTY WINDS FOLLOWED BY THE BIG DROP IN TEMPERATURES
THAT WILL LAST THROUGH FRIDAY MORNING.
AS FAR AS WINDS GO THE HIGHER ELEVATIONS HAVE RESPONDED NICELY SO
FAR WITH GUSTS AS HIGH AS 90 MPH RECORDED AT YUCCA MOUNTAIN THIS
MORNING. THAT GUST APPEARS TO BE WHEN A JET STREAK PASSED OVER THE
AREA AND DESPITE THAT THERE WAS A LACK OF THE STRONGER WINDS ALOFT
MAKING IT ALL THE WAY DOWN TO THE SURFACE DUE TO A LOWER LEVEL
INVERSION. THE JETSTREAK HAS EXITED THE AREA BUT EVEN WITH POWERFUL
WINDS ALOFT THE LATEST MDCARS SOUNDINGS BASED ON FLIGHTS OUT OF
MCCARRAN STILL SHOW AN INVERSION HANGING ON AROUND 600 MB. ALTHOUGH
WINDS DID SURGE BRIEFLY BEHIND THE FRONT AND REMAIN GUSTY...GIVEN
THE PRESSURE AND THERMAL GRADIENTS IN PLACE THE QUESTION IS WILL THE
WINDS AT THE SURFACE RESPOND AND BECOME STRONGER. BUFR SOUNDINGS OFF
THE WRF FOR LAS VEGAS STILL SHOW A PESKY INVERSION HANGING ON
BETWEEN 600 AND 700 MB THIS EVENING AND SO UNLESS THIS GIVES OUT
VERY HIGH WINDS MAY HAVE TROUBLE MATERIALIZING. AS A RESULT I HAVE
OPTED TO KEEP THE WIND ADVISORIES AND HIGH WIND WARNINGS AS IS FOR
THE AREA. WARNING LEVEL WINDS TONIGHT WILL STILL HAVE THE BEST SHOT
AT MATERIALIZING IN THE LAUGHLIN-BULLHEAD CITY AREA AT NOTORIOUSLY
WINDY SITE KIFP. THE OTHER FACTOR FOR NOT ADJUSTING ANY ADVISORIES
IS THE ODDBALL TRAJECTORY OF THE SYSTEM DIGGING INTO ARIZONA FAVORS
THE STRONGEST WINDS BEING OUT OF THE NORTHEAST...RARELY A DIRECTION
KNOWN TO PRODUCE HIGH GRADIENT WINDS ACROSS THE AREA. THAT
SAID...PLACES THAT FAVOR NORTH TO NORTHEAST WINDS SUCH AS CANYONS
(THE VIRGIN RIVER GORGE AND NORTHEAST PORTION OF THE LAS VEGAS
VALLEY) AND RIDGETOPS (KANE SPRINGS COMES TO MIND WITH THE LATER)
WILL CERTAINLY BLOW. FOR TOMORROW GUSTY WINDS WILL STILL CONTINUE
ESPECIALLY DOWN THE COLORADO RIVER VALLEY AND ONCE AGAIN WIDESPREAD
ADVISORY LEVEL GUSTS WITH LOCAL WARNING LEVEL GUSTS ARE EXPECTED
WITH THE HIGHEST WINDS AGAIN IN THE AREA OF KIFP.
TEMPERATURES WILL BE THE OTHER BIG STORY WITH THE COLDEST AIR IN
NEARLY THREE WEEKS FORECAST TO ARRIVE TONIGHT AND LAST INTO FRIDAY
MORNING. FOR TONIGHT...LEANED TOWARDS A BLEND OF THE MET AND MAV
GUIDANCE BUT WAS CAREFUL NOT TO GO TOO COLD AS WINDS WILL STAY UP
ENOUGH TO KEEP UP TEMPS. I WOULD NOT BE SURPRISED TO EVEN SEE
MCCARRAN AIRPORT STRUGGLE TO HIT FREEZING DESPITE SOME RATHER
CHILLY AIR UPSTAIRS. PROGGED 850 MB TEMPS FOR THURSDAY ARE AROUND
-8C WHICH IS OFF THE CHARTS FOR THIS TIME OF YEAR. HOWEVER GIVEN THE
POTENTIAL FOR WIND TO KEEP UP TEMPS TONIGHT I HAVE NOT UNDERCUT MOS
GUIDANCE FOR HIGHS ON WEDNESDAY. WIND CHILLS WILL BE A BIGGER ISSUE
AS WINDS WILL REMAIN UP ENOUGH TOMORROW TO KEEP IT FEELING LIKE THE
30S AT BEST IN LAS VEGAS. TIME TO DIG OUT THE HEAVY SWEATERS.
FOR WEDNESDAY NIGHT WINDS WILL BE LIGHTER AND THUS I WENT CLOSER TO
A MOS BLEND FOR LOW TEMPS. THIS WILL RESULT IN ALMOST 95 PERCENT OF
THE AREA SEEING A FREEZE FOR LOWS INCLUDING MOST LOWER DESERT
VALLEYS. TEMPS IN THE COLDEST PITS SUCH AS SPRING VALLEY STATE PARK
MAY GET AS LOW AS -10F OR LOWER. TEMPS WILL REBOUND SLIGHTLY FOR
THURSDAY AFTERNOON. THURSDAY NIGHT INTO FRIDAY MORNING WILL STILL BE
CHILLY AS NORTHERLY FLOW REMAINS IN PLACE. WITH AN INVERSION SETTING
UP HOWEVER RIDGETOPS WILL WARM OVER PREVIOUS NIGHTS AND I WENT ABOVE
THE BETTER PERFORMING GUIDANCE TRENDS IN THESE AREAS FOR THEN.
FURTHER MODERATION IN TEMPS WILL TAKE PLACE ON FRIDAY AFTERNOON INTO
SATURDAY MORNING AS AN UPPER RIDGE BUILDS INTO NORCAL FROM THE
EASTERN PACIFIC.
CLOUD COVER WILL BE TOUGH TO COME BY THROUGH WEDNESDAY NIGHT BUT I
DID INTRODUCE SOME AFTERNOON CLOUDS FOR THURSDAY AFTERNOON AND KEPT
THROUGH SATURDAY MORNING AS MODEL RH SHOWS SOME MAINLY HIGHER LEVEL
MOISTURE AROUND ACROSS THE NORTHERN HALF OF THE AREA.
.LONG TERM....DRY NORTHERLY FLOW WILL REMAIN IN PLACE ACROSS THE
FORECAST REGION THIS WEEKEND AND INTO NEXT WEEK AS A STRONG RIDGE OF
HIGH PRESSURE STAYS PARKED ALONG 130W THROUGH THE PERIOD. MINIMAL
CHANGE WAS NEEDED TO THE EXISTING FORECAST...WITH MODELS SHOWING
RELATIVELY GOOD CONTINUITY WITH PREVIOUS RUNS. TEMPERATURES WILL RUN
SEVERAL DEGREES ABOVE NORMAL THROUGH THE PERIOD...WITH MAINLY CLEAR
SKIES. SURFACE WINDS WILL REMAIN OUT OF THE NORTH THROUGH THE
PERIOD...AND WE MAY SEE BREEZY CONDITIONS DEVELOP NEXT
MONDAY...ESPECIALLY DOWN THE COLORADO RIVER VALLEY IF A SHORTWAVE
EMBEDDED IN THE FLOW PASSES CLOSE ENOUGH TO THE EAST. OTHERWISE...NO
SIGNIFICANT WEATHER IS EXPECTED THROUGH THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...WIND SPEEDS WILL GRADUALLY DECREASE
OVERNIGHT...BUT WILL REMAIN NORTHEASTERLY...AND SHOULD REMAIN ABOVE
12KTS THE VAST MAJORITY OF THE NIGHT. THESE CONDITIONS WILL LIKELY
PERSIST THROUGH WEDNESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH WINDS AROUND 10-20KTS WITH LOCAL GUSTS UP TO
40KTS CAN BE EXPECTED INTO THE EARLY EVENING. ALTHOUGH WINDS WILL
DECREASE SLIGHTLY OVERNIGHT...THEY WILL WILL REMAIN STRONG AND OUT
OF THE NORTH AT LEAST THROUGH THE DAY ON WEDNESDAY WITH GUSTS AROUND
30KTS...BEFORE FINALLY LESSENING WEDNESDAY NIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 6 PM PST WEDNESDAY FOR NVZ021-022.
AZ...WIND ADVISORY UNTIL 7 PM MST WEDNESDAY FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 6 PM PST WEDNESDAY FOR CAZ524-526-527.
&&
UPDATE...PIERCE
PREV DISCUSSION...STACHELSKI/KENNEDY
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 1, 9:34 PM PST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PST TUE FEB 1 2011
AZZ002-036-CAZ524-526-527-NVZ021-022-021200-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
934 PM PST TUE FEB 1 2011 /1034 PM MST TUE FEB 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TONIGHT AND WEDNESDAY
A WIND ADVISORY IS IN EFFECT UNTIL 6 PM PST /7 PM MST/ WEDNESDAY.
SUSTAINED NORTH TO NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH WILL OCCUR.
STRONG WINDS IN EXCESS OF 30 MPH WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES AND MAY CREATE VERY CHOPPY
WATERS AND GENERATE LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL
CRAFT. A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE
STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES ALONG INTERSTATE 40.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ519>523-525-NVZ014>020-021200-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
934 PM PST TUE FEB 1 2011 /1034 PM MST TUE FEB 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PIERCE
Frost/Freeze, Las Vegas Valley
- When
- February 2, 12:00 AM PST to February 3, 10:00 AM PST
- Where
- Las Vegas Valley forecast zone
- Property damage
- $2.0 million
- Reported by
- NWS Employee
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Subfreezing temperatures gripped the Las Vegas Valley for the better part of two days, with lows down to 16F in outlying parts of the city. The cold damaged components of several thousand residential pools, especially pressure vacuum breakers and anti-siphon valves.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Frost and Freeze in Arizona, February 2 to 3, 20112 deaths · 3 injured · $3.3 million · 10 events
- Winter Weather in Minnesota, February 2, 20111 death · $2,000 · 1 event
- Cold in Illinois, February 2 to 4, 20111 death · 1 event
- Frost and Freeze in Texas, February 2 to 4, 2011$11 million · 9 events
- Frost and Freeze in Arizona, February 2 to 4, 2011$4.0 million · 3 events
- Winter Storm in Vermont, February 2, 2011$290,000 · 16 events
- Winter Weather in Connecticut, February 2 to 4, 2011$123,000 · 2 events
- Winter Storm in New York, February 2, 2011$70,000 · 9 events
- High Wind in California, February 2 to 3, 2011$70,000 · 55 kt wind · 3 events
- Flood in Ohio, February 2, 2011$25,000 · 1 event
- Extreme Cold in New Mexico, February 2 to 3, 201120 events
- Heavy Snow in Maine, February 2, 201117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274471.